Elixirs, Diluents, and the Passage of the 1938 Federal Food, Drug and Cosmetic Act

@article{Wax1995ElixirsDA,
  title={Elixirs, Diluents, and the Passage of the 1938 Federal Food, Drug and Cosmetic Act},
  author={P. Wax},
  journal={Annals of Internal Medicine},
  year={1995},
  volume={122},
  pages={456-461}
}
  • P. Wax
  • Published 1995
  • Medicine
  • Annals of Internal Medicine
A recent report of mass diethylene glycol poisoning among 40 Nigerian children [1] brings to mind one of the most notorious iatrogenic toxicologic disasters of the 20th century. In 1937, at the dawn of the antimicrobial era, 105 people died after ingesting a sulfanilamide preparation known as Elixir Sulfanilamide [2]. A subsequent investigation showed that the lethal agent was not the sulfanilamide itself but rather its diluentdiethylene glycol. These unfortunate deaths attracted much attention… Expand
The Haitian Diethylene Glycol Poisoning Tragedy
2take us to the dark wood of a public health disaster: the contamination of a medication, acetaminophen, with a toxic chemical, diethylene glycol (DEG), which occurred in Haiti in 1995 and 1996.Expand
Identification and quantification of diethylene glycol in pharmaceuticals implicated in poisoning epidemics: an historical laboratory perspective.
TLDR
The historical approach to identifying and quantifying DEG during each of these outbreaks is described, which includes the development of biomarkers of DEG exposure, which would be extremely useful in instances where pharmaceuticals are not clearly implicated. Expand
Diet pills and the cataract outbreak of 1935: reflections on the evolution of consumer protection legislation.
TLDR
The DNP cataract outbreak of 1935 is reviewed and examined in context of the challenges facing regulatory reform at that time, which may have contributed to the voluntary withdrawal of the diet drug from the market. Expand
Propylene Glycol Toxicity in a Pediatric Patient: The Dangers of Diluents
TLDR
A case of neonatal propylene glycol poisoning from the use of intravenous lorazepam is presented and the toxicity of diluents in general is discussed, as evidenced by the Important Drug Warning letter recently issued by Glaxo Wellcome. Expand
Once again, children are the main victims of fake drugs
  • M. Bonati
  • Medicine
  • Archives of Disease in Childhood
  • 2009
Within a fortnight in November 2008, 34 Nigerian children, aged 4 months to 3 years, died and more than 50 others were hospitalised with severe kidney damage after taking the drug “My Pikin” (“myExpand
Diethylene glycol poisoning
TLDR
All main aspects of DEG poisoning including epidemiology, toxicokinetics, mechanisms of toxicity, clinical features, toxicity ofDEG, diagnosis, and management are summarized. Expand
The Emergence of Modern Toxicology
Many ancient societies exhibited astute awareness of poisonous substances: their rudimentary ‘toxicology communities’ likely included physicians who used toxic plants and metals for therapeuticExpand
Herbal Psychopharmacology: Show Me the Data
TLDR
Before examining those herbals for which there is at least some evidence-based support for their value and safety in treating psychiatric disorders, an overview of regulatory history is necessary to set the scene. Expand
ETHANOL IN MEDICINES AND OTHER PRODUCTS INTENDED FOR CHILDREN: COMMENTARY ON A MEDICAL PARADOX
TLDR
The medical literature has paradoxically ignored the need for a toxicological re-assessment of ethanol in children medications and acceptable risk thresholds have not been determined, suggesting trademarks for the same active ingredient should be differentially assessed against expected length of treatment and ethanol amounts. Expand
Post-marketing drug withdrawals: Pharmacovigilance success, regulatory problems.
TLDR
Recommendations are that health professionals and patients should be more vigorously encouraged to report suspected adverse drug reactions and regulatory authorities and drug manufacturers should take quicker confirmatory action when serious suspected adversedrug reactions are reported. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 45 REFERENCES
PATHOLOGIC EFFECTS OF ELIXIR OF SULFANILAMIDE (DIETHYLENE GLYCOL) POISONING: A CLINICAL AND EXPERIMENTAL CORRELATION: FINAL REPORT
TLDR
According to reports, at least seventy-six human beings in various localities died as a result of poisoning by Elixir of Sulfanilamide-Massengill during the months of September and October 1937. Expand
The Food, Drug, and Cosmetic Act of 1938: Its Legislative History and its Substantive Provisions
The struggle for the enactment of the Food, Drug, and Cosmetic Act of I9381 may aptly be termed a campaign of attrition. Five years and one day elapsed between the date in I933 on which Senator RoyalExpand
Food and Drug Legislation in the New Deal
In June 1938, Franklin D. Roosevelt signed into law a new Food, Drug, and Cosmetic Act, the first major legislation regulating these industries since the 1906 Wiley law. Eliminating many serious andExpand
The Struggle for Federal Food and Drugs Legislation
In a simple agricultural society the problem of food supply devolves upon every family. Nearly every family produces its own supply, and those who do not produce it themselves obtain it from theirExpand
The Jamaica ginger paralysis.
TLDR
The toxin that caused the illness will not go away, and the most recent epidemic occurred in 1978, and a new group of people were poisoned in January 1931 under circumstances as bizarre as those a year earlier. Expand
Safeguarding the Public: Historical Aspects of Medicinal Drug Control
TLDR
There are extensive bibliographies of the works of the five chief doctors and the dissertations they supervised and influenced in the department of Obstetrics at the Biirgerspital. Expand
PARA-AMINO-BENZENE-SULFONAMIDE AND ITS DERIVATIVES: EXPERIMENTAL AND CLINICAL OBSERVATIONS ON THEIR USE IN THE TREATMENT OF BETAHEMOLYTIC STREPTOCOCCIC INFECTION: A PRELIMINARY REPORT
TLDR
This preliminary communication is to offer confirmatory observations to certain of the results already obtained by the aforementioned observers and to add new observations regarding the mode of action of these substances. Expand
Diethylene glycol poisoning in children.
  • M. Bowie, D. Mckenzie
  • Medicine
  • South African medical journal = Suid-Afrikaanse tydskrif vir geneeskunde
  • 1972
All were dehydrated with tachypnoea suggestive of an acidotic state which, on investigation, proved to be a metabolic acidosis. The majority had an alteration in the level of consciousness, and thisExpand
Diethylene glycol poisoning in Nigerian children.
Between June and September 1990, 47 children died at Jos University Teaching Hospital, Nigeria from ingestion of paracetamol syrup adulterated with diethylene glycol. Most of the children presentedExpand
The cause and pathogenesis of the eosinophilia-myalgia syndrome.
TLDR
Current evidence suggests that the epidemic of the eosinophilia-myalgia syndrome was caused by contaminated L-tryptophan preparations originating from a single manufacturer. Expand
...
1
2
3
4
5
...